Tennessee, 2024Flash Flood and Hail in Tennessee, May 22, 2024
May 22, 2024 · NWS OHX · 18 events in 12 counties and zones
An active May pattern continued into May 22, 2024, as additional severe thunderstorms impacted Middle Tennessee. Damaging winds were the primary threat with this activity with numerous trees, mainly in eastern Middle Tennessee, uprooted or snapped.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $487,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active May pattern continued into May 22, 2024, as additional severe thunderstorms impacted Middle Tennessee. Damaging winds were the primary threat with this activity with numerous trees, mainly in eastern Middle Tennessee, uprooted or snapped. Flash flooding was also reported in Houston County where water rescues had to be performed at a daycare.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 22, 11:35 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, May 22, 11:35 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1235 PM CDT Wed May 22 2024
...New AVIATION...
.SHORT TERM...
(Rest of today through Thursday)
Issued at 1151 AM CDT Wed May 22 2024
A few showers and storms were moving across far northern portions
of Middle TN. More storms were firing up back across West TN and
AR. Look for all this activity to increase in coverage and
intensity this afternoon out ahead of a cold front and surface
trough. Our most significant coverage and severe risk will come in
the 3 PM to 11 PM time frame as the storms from out west move our
way while coming together to form a possible MCS. Whether
individual cells or an MCS, the main concern this afternoon and
evening will be damaging winds. Some hail is possible. Very heavy
downpours should be expected, but the storms will be moving fast
enough to keep any flooding brief. Capes in our west are already
running over 2000 J/kg and short range models show values peaking
near 4000. Deep layer shear will approach 45kt, so the storms will
have a lot of energy. Thankfully low level shear is not favorable
for tornadoes, but the risk is not zero.
Thunderstorms will move east and gradually weaken late in the
evening. Some additional storms are possible overnight into
Thursday morning, but these are not expected to produce widespread
severe wx.
During the daytime Thursday, additional scattered storms will
form. Conditions will become unstable again, so severe wx is a
possibility. The setup does not look as organized for Thursday,
but still, a few storms may contain gusty winds and large hail.
&&
.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 1151 AM CDT Wed May 22 2024
We continue to be concerned about stormy wx all the way through Memorial
Day. We will be in an unsettled pattern with west southwest flow
aloft bringing a series of waves across the region. The air will
continue to be unstable and moisture-rich with a deep tropical
connection. The holiday weekend will not be a total washout. There
will be periods of time and perhaps some entire days when the
balmy early summer wx beckons us outdoors. But, we must stay wx
aware, because the periods of thunderstorms could bring bouts of
severe wx and localized flooding with generally increasing hazard
potential through the weekend. Sunday and Memorial Day look the
worst at this point with all modes of severe wx in play including
damaging winds, large hail, and tornadoes.
Overall, there are a lot of moving parts in this forecast, so the
storm outlooks and forecast details are likely to need adjustment
each day. Have fun but stay aware! A drier, cooler, and much less
humid pattern is ahead just after Memorial Day.
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Wed May 22 2024
Showers and thunderstorms will affect CKV/BNA/MQY this afternoon
with gusty winds and lowered visibilities. CSV/SRB are expected to
get some TS, but timing and intensity is a little in question.
Will handle with VCTS and amd as necessary through the afternoon.
In general, outside of thunderstorms, southwest wind gusts of 20
kts will be common through 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 68 83 67 83 / 100 80 80 80
Clarksville 66 81 66 81 / 90 80 80 80
Crossville 63 77 62 75 / 70 80 70 80
Columbia 66 82 65 81 / 70 90 70 80
Cookeville 65 78 64 78 / 80 80 70 80
Jamestown 63 78 62 78 / 80 80 60 80
Lawrenceburg 67 81 66 80 / 70 80 70 80
Murfreesboro 66 83 65 81 / 80 80 80 80
Waverly 65 82 66 82 / 80 80 80 80
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...13
LONG TERM....13
AVIATION.....Unger
In the hours before
Local storm report, May 22, 12:18 PM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
118 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM Hail 2 E Tennessee Ridge 36.32N 87.73W
05/22/2024 M0.70 Inch Houston TN Emergency Mngr
&&
RHLocal storm report, May 22, 12:48 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
148 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM Hail Clarksville 36.56N 87.35W
05/22/2024 M0.25 Inch Montgomery TN Public
1200 PM Hail 3 W Erin 36.32N 87.76W
05/22/2024 M0.25 Inch Houston TN Public
&&Special weather statement, May 22, 12:53 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
153 PM CDT Wed May 22 2024
TNZ005-006-023-025-221930-
Stewart TN-Dickson TN-Montgomery TN-Houston TN-
153 PM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKSON...
MONTGOMERY...SOUTHEASTERN STEWART AND HOUSTON COUNTIES THROUGH 230 PM
CDT...
At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Dover to 7 miles northeast of
Erin to 12 miles northeast of McEwen. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Dover, Erin, Tennessee Ridge, Charlotte, Vanleer,
Cumberland City, Slayden, Palmyra, Woodlawn, Houston County Airport,
Indian Mound, and Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3648 8728 3636 8727 3635 8728 3632 8729
3632 8727 3620 8726 3616 8752 3618 8757
3620 8759 3620 8764 3623 8772 3630 8795
3650 8785 3664 8755 3664 8739
TIME...MOT...LOC 1852Z 248DEG 26KT 3648 8771 3637 8760 3625 8750
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Local storm report, May 22, 1:21 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
221 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM Hail Cumberland Furnace 36.27N 87.36W
05/22/2024 M0.50 Inch Dickson TN Public
&&Special weather statement, May 22, 1:38 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
238 PM CDT Wed May 22 2024
TNZ005-006-023>025-222015-
Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
238 PM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKSON...
SOUTHWESTERN MONTGOMERY...SOUTHEASTERN STEWART...HOUSTON AND NORTHERN
HUMPHREYS COUNTIES THROUGH 315 PM CDT...
At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Tennessee Ridge to 13
miles east of Erin. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Waverly, Erin, Tennessee Ridge, Vanleer, Cumberland City, Slayden,
Houston County Airport, Palmyra, and Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3612 8792 3617 8792 3618 8793 3621 8794
3622 8795 3626 8794 3628 8795 3634 8797
3654 8738 3623 8738 3605 8798
TIME...MOT...LOC 1938Z 241DEG 40KT 3623 8792 3636 8748
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Local storm report, May 22, 1:45 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
245 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Hail Cumberland City 36.38N 87.64W
05/22/2024 M0.25 Inch Stewart TN Public
&&Event by event
13 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood. Local standard time, as filed.
Flash Flood, Houston
- When
- May 22, 2:10 PM CST to 9:00 PM CST
- Where
- Houston County, 1.11 mi W of Erin to 1.36 mi ENE of Erin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.320, -87.720
Heavy rain in Erin caused flash flooding across the area, particularly for areas along and near Erin Branch Creek. A water rescue was performed for nine children and two adults at a daycare along Store Front Drive. No injuries were reported. Damages are unknown.
Thunderstorm Wind, Robertson
- When
- May 22, 2:28 PM CST
- Where
- Robertson County, 3.28 mi SW of Coopertown
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 36.395, -86.990
A strong thunderstorm downed a tree onto a home along Myra Court in Pleasant View. Heavy rain in the area and a saturated ground likely helped the tree fall. No injuries were reported. Damages are a rough estimate.
Hail, Davidson
- When
- May 22, 2:59 PM CST
- Where
- Davidson County, 3 mi S of Inglewood
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.177, -86.730
Dime size hail was reported south of Inglewood.
Hail, Sumner
- When
- May 22, 3:05 PM CST
- Where
- Sumner County, 2 mi W of Gallatin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.400, -86.486
Dime size hail was reported west of Gallatin.
Thunderstorm Wind, Perry
- When
- May 22, 3:10 PM CST
- Where
- Perry County, 4.29 mi SSE of Pine View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.670, -87.911
Severe thunderstorm winds downed a tree on Lick Creek Road near Linden. Damages are a rough estimate.
Thunderstorm Wind, Perry
- When
- May 22, 3:10 PM CST
- Where
- Perry County, 1.75 mi SW of Pope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.603, -88.023
Severe thunderstorm winds downed a tree on Cypress Creek Marina Road in Perry County. Damages are a rough estimate.
Lightning, Williamson
- When
- May 22, 3:22 PM CST
- Where
- Williamson County, 1.28 mi W of Mudsink
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 35.919, -86.843
A lightning strike was the likely cause of a house fire along Heritage Court in Franklin. Significant damage occurred to the garage of the home, and one resident was rescued. Damages are a rough estimate.
Thunderstorm Wind, Macon
- When
- May 22, 3:36 PM CST
- Where
- Macon County, 1.31 mi NNE of New Harmony
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.496, -86.088
Severe thunderstorm winds downed several trees along New Harmony Road near Lafayette. Damages are a rough estimate.
Thunderstorm Wind, Macon
- When
- May 22, 3:38 PM CST
- Where
- Macon County, 1.61 mi S of Days Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.497, -85.980
Severe thunderstorm winds downed several trees along Highway 52 near Lafayette. Damages are a rough estimate.
Thunderstorm Wind, Macon
- When
- May 22, 3:50 PM CST
- Where
- Macon County, 0.69 mi S of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.490, -85.870
Severe thunderstorm winds downed trees south of Highway 52 near Red Boiling Springs. Damages are a rough estimate.
Thunderstorm Wind, Clay
- When
- May 22, 4:17 PM CST
- Where
- Clay County, Celina
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -85.500
Severe thunderstorm winds downed several trees in Celina and caused roofing damage to a few outbuildings. Damages are a rough estimate.
Lightning, Rutherford
- When
- May 22, 4:20 PM CST
- Where
- Rutherford County, 1.58 mi NNE of Barfield
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 35.800, -86.435
The attic of a home along Tin Cup Drive in Murfreesboro caught fire after lightning struck the home. Firefighters arrived and were able to quickly extinguish the flames before it spread further. No injuries were reported. Damages are a rough estimate.
Thunderstorm Wind, Overton
- When
- May 22, 4:31 PM CST
- Where
- Overton County, 0.89 mi SE of Livingston Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.390, -85.310
Severe thunderstorm winds downed multiple trees in the Livingston area. Damages are a rough estimate.
Thunderstorm Wind, Marshall
- When
- May 22, 4:51 PM CST
- Where
- Marshall County, 1.31 mi SSW of Cornersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.352, -86.857
Severe thunderstorm winds downed several trees along McConnell Road and Cunningham Road in Cornersville. Damages are a rough estimate.
Thunderstorm Wind, Marshall
- When
- May 22, 4:51 PM CST
- Where
- Marshall County, 1.04 mi S of Cornersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.355, -86.847
Severe thunderstorm winds downed several trees along Coleman Road. There was also minor property damage to a fence at the Cornersville High School baseball field. Damages are a rough estimate.
Thunderstorm Wind, Marshall
- When
- May 22, 4:51 PM CST
- Where
- Marshall County, 0.95 mi SE of Cornersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.359, -86.840
Severe thunderstorm winds lifted a carport along Main Street in Cornersville. Damages are a rough estimate.
Thunderstorm Wind, Marshall
- When
- May 22, 4:57 PM CST
- Where
- Marshall County, 1.39 mi SSE of Belfast
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 35.402, -86.709
Severe thunderstorm winds downed several trees between Cornersville and Belfast. Along Fishing Ford Road, falling trees caused property damage with one house reporting damage to their screened-in porch and their chimney. Damages are a rough estimate.
Thunderstorm Wind, Fentress
- When
- May 22, 5:01 PM CST
- Where
- Fentress County, 1.55 mi NNW of Allardt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 36.401, -84.891
Facebook user reported several trees down on Memory Creek Road in Allardt with one tree falling onto a house. Damages are a rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 22 to 23, 2024$340,000 · EF2 · 62 events
- Flash Flood and Hail in Ohio, May 22, 20241 death · $51,000 · 1.25 in hail · 18 events
- Tornadoes and Hail in Oklahoma, May 22, 2024$90,000 · EF1 · 10 events
- Hail and Damaging Winds in New York, May 22, 2024$70,000 · 1 in hail · 23 events
- Flash Flooding and Hail in Arkansas, May 22, 2024$72,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$60,000 · 78 kt wind · 15 events
- Flash Flooding and Heavy Rain in Virginia, May 22, 2024$65,000 · 8 events
- Tornado and Flash Flooding in Louisiana, May 22, 2024$10,000 · EF1 · 19 events
- Damaging Winds in Pennsylvania, May 22, 2024$46,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Arkansas, May 22, 2024$50,000 · 52 kt wind · 2 events
- Flood and Damaging Winds in New York, May 22, 2024$21,000 · 51 kt wind · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$38,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171765, 1168886, 1168887, 1168888, 1171751, 1171753, 1171769, 1168880, 1168881, 1168882, 1168884, 1171782, 1168885, 1168891, 1168892, 1168893, 1168894, 1171756.